advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Huntsville, Alabama, USA:

My daughter is 11 years old and has Type 1 diabetes. She was diagnosed two months ago. She is currently on Humalog and Ultralente. I have several questions:

  1. Sometimes insulin comes out after the injection. Are there any suggestions to prevent this? I do pinch up the site.

  2. She tends to have high blood sugars at breakfast and dinner. She can go to bed with a reading of 120 and have her Ultralente but wake up at 350. She also tends to be high at dinner. Is there anything you think could cause this?

  3. Her emotions are usually out of whack. I use calcium supplements and a good chelated vitamin mineral supplement to help but it seems her hormones are out of whack. What can you suggest here?

  4. She attended Camp Seale Harris for diabetics this summer which helped but I think she needs more than once a year. Can you suggest support groups or other areas which might help? Maybe that can help with her doing her own shots and teach her how and also so she can have someone to talk to so she doesn't feel like she is the only one with diabetes.

  5. I give her four shots a day. At breakfast she receives Humalog and Ultralente. Then Humalog at lunch and dinner. Then a final shot of Ultralente at bedtime. I have read that mixing insulins can reduce their ability to work properly. I was wondering if I should just give her Humalog at breakfast, lunch and dinner then Ultralente at bedtime.

  6. She also can't eat snacks without going high especially in the afternoon. Is there anything that could help with this?

Answer:

Here are some answers to your questions, which I hope can help:

  1. Sometimes insulin leaks out of injection sites, and sometimes they bleed, this is all a normal part of giving insulin injections.

  2. If her highest numbers are consistently at breakfast and dinner, check with your diabetes team, she may need an increase in her Ultralente.

  3. An 11 year old is at an age of early puberty and will have ups and downs with emotions. I don't have much experience with giving calcium or vitamin supplements for this.

  4. Contact your local ADA or JDF office to see if there are groups in your area for kids her age with diabetes, or start one!

  5. Don't make insulin changes without your doctor or diabetes educator supervising.

  6. Talk with your dietitian. If your daughter is on Humalog before meals, she might not require an afternoon snack. If she's very hungry at that time of day, she might need some Humalog with her snack. Again, check with your team because we cannot "prescribe" a diabetes regimen over the net.

JW

Original posting 4 Oct 1998
Posted to Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:00
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.